Wisconsin, 2017

Hail and Damaging Wind in Wisconsin, April 9, 2017

April 9, 2017 · NWS DLH · 5 events in 1 county or zone

A couple severe thunderstorms tracked across Price County, in northwest Wisconsin, during the evening of Sunday April 9th. The storms produced hail up to the size of quarters and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A couple severe thunderstorms tracked across Price County, in northwest Wisconsin, during the evening of Sunday April 9th. The storms produced hail up to the size of quarters and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 9, 3:03 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 9, 3:03 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
403 PM CDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 403 PM CDT Sun Apr 9 2017

Complex upper level trof, surface low and strong thermal gradient
typical of strong April weather systems will affect the region
tonight through Monday. This will result in a wide diversity of
sensible weather, from thunderstorms (including at least some
potential for severe storms across NW Wisconsin) this evening,
with precip changing to wet snow on Monday as much colder air is
entrained into the system.

The initial bout of precip with this system is well underway as
low amplitude lead shortwave trof ejects eastward into Minnesota,
and acts on increasing strong low level frontal
zone/thermal/moisture gradient laid out from west of the MSP area
across NW Wisconsin. As expected earlier, with very cold temps
aloft at both 700/500 mb, several of the stronger and more long-
lived cores just south of the DLH CWA have already produced
quarter to golf ball sized hail in WCent/Cent Wisconsin, and there
will continue to be a threat for large hail across the southern
CWA through this evening. The area most at risk appears to be
roughly along and south of a line from Hinckley to Hayward to
Ironwood. We have also gone above consensus QPF guidance by a
quarter to a half inch through tonight as model consensus in these
types of situations with strong moisture/instability flux into a
strengthening low level frontal zone with convection involved
often tends to be too low - sometimes significantly so.

There may be a brief respite in areal coverage/intensity of precip
later tonight for a 6-12 hour period, but as the strong synoptic
scale forcing for ascent overspreads the area late tonight/Monday,
widespread rain should redevelop. However, much colder air will be
rapidly entraining into the back side of this system by that time,
and that process should also be aided by strong diabatic cooling
underneath the strong deformation zone band of precip. The net
result should be a transition to heavy, wet snow (ratios 6-8:1),
across east central MN/and much of northwest WI. It should be
noted that there is still *some* uncertainty as to exactly where
the strongest band of precip will set up, but confidence is
sufficiently high that we hoisted a winter weather advisory for
the I35 corridor and much of northwest WI for a general 3-5 inch
snow event Monday into Monday evening. Future shifts may need to
refine the exact placement a bit.

.LONG TERM...(Monday night through Sunday)
Issued at 403 PM CDT Sun Apr 9 2017

Initially in the extended a closed cutoff system will lift
northeastward from southern Minnesota into eastern Ontario by
Tuesday evening. The pressure gradient will gradually relax across
western Lake Superior as the day progresses Tuesday, as the surface
low exits and high pressure builds in from the west. This will bring
decreasing winds and wind gusts across western Lake Superior. As the
low exits, precipitation will taper off from west to east gradually
changing over to a rain/snow mix across eastern portions of
northwest Wisconsin mid Tuesday morning. Low temperatures will be in
the 20's Tuesday morning. Highs on Tuesday range from the low 40's
immediately adjacent to Lake Superior, to the low 50's in north
central Minnesota.

High pressure will build in Tuesday afternoon/evening with the 850
hPa ridge sliding from the MN/Dakotas border to eastern
Wisconsin/Upper Michigan by Wednesday evening. 850 hPa winds will
shift to a westerly direction advection warm air into the region.
This will couple with a shortwave trough sliding eastward from
southern Saskatchewan to northwestern Ontario by Wednesday evening.
The combination of warm air advection with lift from the shortwave
will bring chances of rain into Wednesday evening. Precipitation
will continue across eastern Minnesota and northwest Wisconsin into
Thursday morning. Temperature profiles show a gradual change over to
rain/snow early Thursday morning before precipitation comes to an
end as the wave moves into Michigan.

After the wave exits, a ridge axis will build from the Intermountain
West Wednesday evening into the Northern Plains by late Thursday
night. This will bring a period of dry and quiet weather from
Thursday into early Friday. Continue precipitation chances late in
the week into the weekend as a trough digs into the Intermountain
west and lifts into the Northern Plains. Still some differences
between guidance on precipitation timing with the ECWMF being the
quickest at this point. The ECMWF lifts a shortwave from the Central
Plains into southern MN on Friday, while the GFS/CMC keep this wave
farther to the south. Regardless, the main trough will cutoff across
southwest Canada and move eastward along the International Border.
Expect another cool down on Sunday as 0 to -10 degrees Celsius air
advects in from the northwest.

High temperatures on Wednesday range from the mid 40's along the
Lake Superior Shoreline, to near 60 in north central Minnesota.
Milder readings are expected Thursday through Saturday with
temperatures ranging from the upper 40's to the mid 60's. Highs on
Sunday will drop to the mid 40's in northern Minnesota and the mid
50's across southern locations in the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 100 PM CDT Sun Apr 9 2017

VFR initially in the forecast with ceilings gradually lowering due
to precipitation moving in from the south. As skies clear across
northwest Wisconsin, expect some thunderstorms. Think the activity
may remain south of KHYR confined to the warm front, but could
see a push northward per the RAP/HRRR closer to 00Z. Other
locations should stay out of thunderstorm activity, but will see
ceilings lower to MVFR with showers. Expect KINL to remain VFR
through the TAF.

Will see gusty winds at all terminals late tonight into Monday
morning as the surface low deepens over southeast Minnesota and
western Wisconsin. In addition, precipitation will gradually
change over to all snow at KHIB and KBRD as cold air wraps around
the back side of the low. Expect the change over between 12-14Z
from northwest to southeast. Think it will be closer to 18Z for
DLH to completely change over to all snow per GFS/NAM/RAP bufkit
soundings. Expect visibility reductions to MVFR as precipitation
changes over to all snow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  33  34  26  46 /  90  80  50  10
INL  26  44  22  52 /   0   0   0   0
BRD  33  38  27  53 /  70  60  30   0
HYR  35  36  28  47 /  90  80  70  10
ASX  34  36  28  44 /  90  80  60  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 AM to 7 PM CDT Monday for WIZ001-
     002-006-007.

MN...Winter Weather Advisory from 9 AM to 7 PM CDT Monday for MNZ037-
     038.

LS...Small Craft Advisory from 4 AM to 10 PM CDT Monday for
     LSZ144>147.

     Small Craft Advisory from 10 AM to 10 PM CDT Monday for
     LSZ140>143.

     Small Craft Advisory from 4 AM to 10 AM CDT Monday for LSZ121-
     148.

     Gale Warning from 10 AM to 10 PM CDT Monday for LSZ121-148.

&&

SHORT TERM...Miller
LONG TERM...WL
AVIATION...WL
Hazardous weather outlook, Apr 9, 3:29 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
429 PM CDT Sun Apr 9 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101345-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
429 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms will affect east central Minnesota and northwest
Wisconsin through this evening. Most of the thunderstorms will
produce at least pea to dime size hail. Although widespread
severe storms are not expected, a few storms may briefly exceed
severe levels and produce quarter to golf ball size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rain will change to snow Monday across portions of eastern
Minnesota and much of northwest Wisconsin. New snow accumulation
from 2 to 5 inches is expected in before the snow ends Monday
night. The most likely area of heaviest snow accumulation will be
from the Mille Lacs Lake area to the Twin Ports and southeastward
into much of northwest Wisconsin. Please refer to the latest
winter weather product for details on a winter weather advisory
that has been issued for these areas for Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to call the National Weather
Service with hail reports this evening, and snow spotters are
requested to report their snowfall measurements Monday and Monday
evening.

LSZ121-140>148-101345-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
429 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Through Tonight

Northeast of 15 to 25 knots with higher gusts will develop
overnight tonight. The combination of strong winds and building
waves will create conditions hazardous to smaller vessels. Please
refer to the latest Nearshore Marine Forecast and Marine Weather
Messages for additional details on a Small Craft Advisory that is
in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong and gusty northeast winds will affect all of western Lake
Superior on Monday as low pressure moves northeast across
Wisconsin and Upper Michigan. Sustained winds of 15 to 30 knots
are anticipated, with some gale force gusts to 35 knots. Please
refer to the latest Nearshore Marine Forecast and Marine Weather
Messages for additional details on a Gale Warning and Small Craft
Advisory that is in effect.

 Miller

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Apr 9, 2:10 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
310 PM CDT SUN APR 9 2017

WIZ009-092030-
Price-
310 PM CDT SUN APR 9 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PRICE
COUNTY through at least 330 PM CDT...

At 308 PM CDT, an area of strong thunderstorms extended across much
of southern Price County, moving east at 40 mph.

Penny-size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with the strongest storms.

Locations impacted include...
Ogema, Prentice, Spirit, Catawba, Kennan, Brantwood, Cranberry Lake,
and Highway 8.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4538 9068 4553 9068 4571 9004 4538 9005
TIME...MOT...LOC 2008Z 249DEG 35KT 4537 9071

 Miller
Special weather statement, Apr 9, 4:02 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
502 PM CDT SUN APR 9 2017

WIZ009-092230-
Price-
502 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRICE COUNTY...

At 501 PM CDT, a strong thunderstorm was near Sheldon, or 11 miles
southeast of Ladysmith, moving northeast at 45 mph.

Dime-size hail and occasional cloud to ground lightning can be
expected with this storm.

Locations impacted include...
Catawba and Kennan.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4557 9068 4565 9046 4540 9031 4537 9042
      4538 9068
TIME...MOT...LOC 2201Z 246DEG 40KT 4537 9091

WL
Special weather statement, Apr 9, 4:27 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
527 PM CDT SUN APR 9 2017

WIZ009-092300-
Price-
527 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PRICE COUNTY...

At 527 PM CDT, a strong thunderstorm was 7 miles south of Catawba, or
23 miles northwest of Medford, moving northeast at 45 mph.

Penny-size hail and frequent cloud to ground lightning can be
expected with this storm.

Locations impacted include...
Ogema, Prentice, Spirit, Catawba, Kennan, Brantwood, Cranberry Lake,
and Clifford.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4541 9068 4551 9068 4572 9010 4559 9004
      4538 9005 4538 9066
TIME...MOT...LOC 2227Z 246DEG 38KT 4543 9059

WL

The radar

The La Crosse radar (KARX), 203 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Price

When
April 9, 4:52 PM CST
Where
Price County, 0.84 mi SW of Prentice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.540, -90.310

Hailstones up to the size of quarters covered the ground in less than 2 minutes.

Hail, Price

When
April 9, 9:00 PM CST
Where
Price County, 0.69 mi S of Cranberry Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.640, -90.330

Most of the hailstones were around one half of an inch in diameter.

Hail, Price

When
April 9, 9:34 PM CST
Where
Price County, 7.32 mi SSW of Lugerville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.690, -90.580

Hailstones up to the size of dimes covered the deck.

Hail, Price

When
April 9, 9:42 PM CST
Where
Price County, 1.6 mi ESE of Lugerville
Measured
0.75 in hail
Reported by
Public
Coordinates
45.770, -90.470

The hailstones ranged from the size of peas to dimes.

Thunderstorm Wind, Price

When
April 9, 9:45 PM CST
Where
Price County, 0.96 mi W of Phillips Price Co Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.720, -90.420

A 2' diameter tree trunk was snapped by a thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679359, 679360, 679361, 679362, 679363.